Nebraska, 2017

Hail and Damaging Wind in Nebraska, August 12, 2017

August 12, 2017 · NWS CYS · 8 events in 3 counties and zones

Thunderstorms over portions of western Nebraska produced several occurrences of large hail, along with strong wind gusts and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms over portions of western Nebraska produced several occurrences of large hail, along with strong wind gusts and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 10:42 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 12, 10:42 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1142 AM MDT Sat Aug 12 2017

.UPDATE...
Issued at 1102 AM MDT Sat Aug 12 2017

Latest water vapor loop was showing shortwave energy moving
through southwest Wyoming late this morning. Starting to see the
cap weaken a bit across areas mainly along and west of the Laramie
Range with the weakest cap across the mountain ranges. This area
is only showing marginal cape values (<1000 j/kg) and weak shear
25-30kts. Dewpoints are also drying out a bit out a bit as well
due the shallower moisture in place. Would not be surprised to see
a few showers and thunderstorms develop in areas west of the
Laramie Range during the next couple of hours with the main threat
in this region being gusty wind speeds to 50 mph and small hail.

Meanwhile, things are finally starting to clear out across the
Nebraska Panhandle. This area has a very moist air mass in place
along with steep mid level lapse rates in place and better shear
(40-50kts) projected by the HRRR. With all that said, we should
be in for active afternoon in the Nebraska Panhandle and portions
of Goshen/Niobrara counties with the supercells containing large
hail and damaging winds. Tornado threat looks to be rather minimal
at this time, but we will have to keep an eye on the low level
flow to see if it backs ahead of the progressive shortwave.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 327 AM MDT Sat Aug 12 2017

Stratus and fog are becoming more widespread this morning along
the Cheyenne Ridge and in the river valleys of the Nebraska
Panhandle. HRRR shows the continued expansion of fog through the
morning so followed these trends for this morning's forecast.
Increased PoPs as well for over our northwest locations as radar
shows some rain showers headed this way. Otherwise, should remain
a pretty quite morning.

The rest of the weekend looks pretty active with the potential for
a few strong to severe storms in the afternoon and evening. For
today, a leading impulse of Pacific origin will move over the
forecast area midday ahead of the main upper low diving southeast
over Montana and the Dakotas. Timing of both features between the
models seems to be pretty close, however the associated sfc
features vary somewhat in the models. The main sfc trough
developing over our plains this morning looks to shift east quite
a bit faster in the GFS than other models, which would push the
main plume of moisture and instability east of our counties. The
NAM, ECMWF, and other high res models agree on keeping the sfc
trough further west during the day, oriented northeast to
southwest from Sioux County down to Laramie County. Will side with
the consensus of models. Ahead of the trough, SBCapes are progged
to be 2000-3000 J/kg in spots with a weak cap that should erode
through the afternoon hours.

Ample midlevel forcing and sfc convergence along the trough will
initiate storms by the mid afternoon, and bulk shear around 40 kts
combined with rather large instability will support supercellular
mode at least initially. However, increasing northwest flow in the
wake of the upper impulse looks to contribute to an upscale in
development as the storms push east across the Panhandle through
the late  afternoon and evening. Llvl shear progs are not all
that impressive with sfc flow mainly out of the south, but there
could be pockets of backed winds along terrain features which
could increase llvl shear. Therefore, think the main threats from
supercells will large hail (>1") and strong outflow winds
(>60mph), but any areas that see those backed sfc winds certainly
have the potential for a brief tornado as well. The main upper
trough will move across the Dakotas tonight and will push a cold
front across the northern half of the CWA. Models show it stalling
from the northern Laramie Range to the southeast for tonight. A
second impulse looks to approach from the southwest and trek
across northern Colorado tonight as well, so we could see a few
showers and weak storms continue overnight. Potential for fog will
be much more sporadic across the region as convection disrupts
the boundary layer somewhat.

The upper ridge will move over the Rockies on Sunday with yet
another midlevel impulse expected to move across the forecast area
in the afternoon. The cold front is progged to remain quasi-
stationary across our plains counties through the day, with
southeasterly return flow bringing back the higher dewpoints
especially in the Panhandle. Forecast soundings indicate the
postfrontal airmass will modify rather quickly through the day so
it's looking a good bet we'll be dealing with another day of
severe thunderstorms along the WY/NE border and points east in the
afternoon/evening. Further west, expect weaker thunderstorms to
develop as the wave moves overhead along with breezy westerly sfc
winds within unidirectional westerly flow.

.LONG TERM...(Monday through Friday)
Issued at 327 AM MDT Sat Aug 12 2017

Robust shortwave will move from the Great Basin into western WY
on Monday afternoon. Surface trough will be in place over the
plains with convective development likely in the afternoon
especially along and north of a Douglas to Chadron line. Could see
one or two strong storms again on Monday afternoon with the
expected shear/instability in place.

Pretty strong Pacific cold front passes across the area on Tuesday
with showers and thunderstorms developing ahead of it in the
afternoon.  Strength of the forcing and tightening low level
gradients may allow for strong winds with some of the more robust
convection.

Zonal flow sets up for Wednesday trending to more NW flow by Friday
as ridging begins to try to rebuild over the western US.  Looks like
much of the low level moisture gets pushed east of our CWA by
Wednesday with lessening chances for convection and seasonable temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat Aug 12 2017

MVFR cigs will continue for the next hour or two at SNY/AIA.
Otherwise VFR conditions will prevail through the taf period.
Scattered showers and thunderstorms will develop between 19-21Z
across much of the region. A few of the storms could be strong to
severe, mainly over the Nebraska Panhandle. Brief heavy rain,
hail, and gusty winds will be possible with the stronger storms.

&&

.FIRE WEATHER...
Issued at 327 AM MDT Sat Aug 12 2017

Fire weather concerns will remain minimal through middle of next
week with near normal temperatures and chances for showers and
thunderstorms expected through this time. High pressure looks to
build in from the west later in the week, bringing warmer and
drier conditions back to the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...RJM
LONG TERM...DEL
AVIATION...ZF
FIRE WEATHER...RJM
Hazardous weather outlook, Aug 12, 2:46 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
346 AM MDT Sat Aug 12 2017

WYZ101>119-131000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
346 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop by early afternoon over the
Laramie Range and move east and southeast into the plains by mid
afternoon. A few storms may become severe over eastern portions of
Southeast Wyoming. Large hail and damaging winds will be the main
threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms will develop again on Sunday and Monday
afternoons. A few strong storms with hail and gusty winds are
possible both days. Thunderstorm chances will diminish through mid
week.

.Spotter information statement...

Spotter activation may be needed this afternoon along and east of
a line from Lusk to Torrington to Pine Bluffs.

NEZ002-003-019>021-054-055-095-096-131000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
346 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop and move east and southeast
into the Panhandle by mid to late afternoon. Storms will continue
into the early evening hours. A few storms may become severe with
large hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms will develop again on Sunday and Monday
afternoons. A few strong storms with hail and gusty winds are
possible both days. Thunderstorm chances will diminish through mid
week.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening over
the Nebraska Panhandle.

The radar

The Cheyenne radar (KCYS), 187 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Butte

When
August 12, 1:33 PM MST to 1:35 PM MST
Where
Box Butte County, 6 mi W of Hemingford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -103.188

Estimated wind gusts of 55 to 60 mph were observed.

Hail, Box Butte

When
August 12, 1:57 PM MST to 2:00 PM MST
Where
Box Butte County, 10 mi SW of Hemingford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.218, -103.208

Golf ball size hail was observed southwest of Hemingford.

Hail, Box Butte

When
August 12, 2:14 PM MST to 2:17 PM MST
Where
Box Butte County, 10 mi NW of Alliance
Measured
1.75 in hail
Reported by
Public
Coordinates
42.202, -103.008

Golf ball size hail was observed northwest of Alliance.

Hail, Morrill

When
August 12, 2:33 PM MST to 2:38 PM MST
Where
Morrill County, 4.18 mi N of Bonner
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.000, -103.010

Golf ball size hail fell along Highway 385. Several vehicles sustained broken windshields.

Hail, Kimball

When
August 12, 2:50 PM MST to 2:53 PM MST
Where
Kimball County, 3 mi S of Bushnell
Measured
1 in hail
Reported by
Public
Coordinates
41.187, -103.890

Quarter size hail was observed south of Bushnell.

Hail, Morrill

When
August 12, 3:07 PM MST to 3:10 PM MST
Where
Morrill County, 10 mi N of Bridgeport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.815, -103.100

Ping pong ball size hail was observed north of Bridgeport.

Hail, Box Butte

When
August 12, 3:30 PM MST to 3:35 PM MST
Where
Box Butte County, 5 mi S of Alliance
Measured
1.25 in hail
Reported by
Public
Coordinates
42.028, -102.870

Half dollar size hail covered Highway 385 south of Alliance.

Hail, Morrill

When
August 12, 3:30 PM MST to 3:33 PM MST
Where
Morrill County, 12 mi NE of Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.793, -102.935

Quarter size hail was observed northeast of Bridgeport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712226, 712248, 712250, 712257, 712258, 712260, 712253, 712261.